Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 178, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 29, 2014, 6:00 AM CDT for Trego County, Kansas. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2014, 6:00 AM CDT (11:00 UTC)
- Expired
- Jun 29, 2014, 7:00 AM CDT
- In force
- 60 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Trego County, KS
The radar
The Dodge City radar (KDDC), 131 km from the middle of the area, began a volume at 11:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 6:07 AM CDT | HAIL 1 | 5 Wnw Trego Center, KS | |
| Jun 29, 6:20 AM CDT | HAIL 0.75 | 11 Sw Wakeeney, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 11.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 943 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1251 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
314
WUUS53 KDDC 291100
SVRDDC
KSC195-291200-
/O.NEW.KDDC.SV.W.0178.140629T1100Z-140629T1200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
600 AM CDT SUN JUN 29 2014
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
TREGO COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 700 AM CDT
* AT 559 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES WEST OF
TREGO CENTER...AND MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
VODA...TREGO CENTER...WAKEENEY...CEDAR BLUFF...OGALLAH AND RIGA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3908 9960 3871 9961 3870 10014 3908 10014
TIME...MOT...LOC 1100Z 268DEG 20KT 3886 10003
HAIL...1.00IN
WIND...60MPH
$$
RUSSELL1 follow-up statement
656
WWUS53 KDDC 291141
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
641 AM CDT SUN JUN 29 2014
KSC195-291200-
/O.CON.KDDC.SV.W.0178.000000T0000Z-140629T1200Z/
TREGO KS-
641 AM CDT SUN JUN 29 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR TREGO COUNTY
UNTIL 700 AM CDT...
AT 637 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TREGO
CENTER...AND MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
CEDAR BLUFF...OGALLAH AND RIGA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3908 9960 3871 9961 3882 10013 3894 10014
3901 10014
TIME...MOT...LOC 1141Z 268DEG 20KT 3888 9983
HAIL...1.00IN
WIND...60MPH
$$
GERARDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 5:57 AM CDT, 3 minutes earlier.
Area forecast discussion, Jun 29, 5:57 AM CDT, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 557 AM CDT Sun Jun 29 2014 ...UPDATED LONG TERM... .SHORT TERM...(Today and tonight) ISSUED AT 300 AM CDT SUN JUN 29 2014 Thunderstorms had developed across west central and northwest Kansas after midnight as moist southerly flow has increased with the development of a low level jet across western Kansas. SPC mesoanalysis fields show a fairly unstable airmass over the low level inversion with 3000+ j/kg of CAPE. In addition, 40-50 knots of deep layer shear were also indicated which was helping sustain a few supercell thunderstorms over northwest Kansas. The area of storms was propagating eastward and should continue to do so through the early morning hours as the low level jet gradually veers with time. Overall the going pops forecast is not too bad but may need to tweak pops up some more in a narrow band through central Kansas this morning. Thunderstorms should diminish or move out of western Kansas by mid to late morning. Stratus that has developed across southwest Kansas should continue into the morning hours per model soundings but expect this to be scattering out in most areas by midday. Through the next 24 hours, the axis of strong upper level flow is progged to lift farther north into the northern Plains. The NAM shows the low level jet redeveloping across western Kansas again tonight. At this time, it appears that any thunderstorms that develop on the nose of the low level jet again tonight should be well north of I-70. .LONG TERM...(Monday through Saturday) ISSUED AT 555 AM CDT SUN JUN 29 2014 The main adjustment for the long term was an increase in probability of precipitation from very late Monday through early Tuesday timeframe. A mesoscale convective system appears likely for this timeframe across western and especially central Kansas. Good agreement in such a solution is found between the GFS, Ecmwf and Nam. Following an MCS on Monday night, ridging will develop across the western states with a broad area of surface high pressure over the northern plains sinking into the central plains by Tuesday night and into Wednesday. Temperatures will be significantly cool (considering norm is now in excess of 90 degrees) for the first of July. Most of the models forecast highs Tuesday and Wednesday somewhere in the upper 70's to around 80 degrees at most due to this cool advection. The upper pattern through the week is one of an increasing ridge aloft across the Rockies with deep northwest flow over the western plains. This results in mainly dry conditions,with southerly surface winds and low chances for poorly organized late day thunderstorms. The AllBlend indicates nearly a linear rise in high temperates through the week, reaching highs in the mid 90s by next Saturday. Little chance for thunderstorms is evident beyond Wednesday night. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) ISSUED AT 1226 AM CDT SUN JUN 29 2014 Scattered thunderstorms are expected to develop in a northwest to southeast band from eastern Colorado across west central Kansas after 07-08z. These storms could initially impact the Garden City and Dodge City TAF sites before moving toward Hays toward morning. The thunderstorms should move east out of western and central Kansas by 15z. IFR to possible LIFR ceilings will impact mainly the Garden City and Dodge City sites through mid morning as well, with VFR conditions returning to the area by 18z. && .PRELIMINARY POINT TEMPS/POPS... DDC 92 72 97 66 / 10 10 30 60 GCK 92 70 94 65 / 10 10 30 60 EHA 99 70 98 66 / 10 10 30 60 LBL 98 73 99 67 / 0 10 40 60 HYS 90 71 92 65 / 50 10 10 60 P28 91 75 96 69 / 10 10 10 70 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Gerard LONG TERM...Russell AVIATION...Gerard
Hazardous weather outlook, Jun 29, 4:51 AM CDT, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 451 AM CDT SUN JUN 29 2014 KSZ030-031-043>046-061>066-074>081-084>090-301000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 451 AM CDT SUN JUN 29 2014 /351 AM MDT SUN JUN 29 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT EARLY MORNING THUNDERSTORMS WILL MOVE THROUGH THE AREA FROM WAKEENEY AND NESS CITY THROUGH HAYS AND LACROSSE DURING THE EARLY MORNING HOURS. THERE WILL BE A LIMITED THREAT FOR QUARTER SIZE HAIL ALONG WITH BRIEF PERIODS OF HEAVY RAIN WITH THESE STORMS. THE STORMS WILL BE MOVING OUT OF CENTRAL KANSAS BY MID MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE HIGHER TERRAIN OF SOUTHEAST COLORADO AND MOVE EAST ACROSS SOUTHWEST KANSAS MONDAY NIGHT. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS ALONG WITH HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... A FEW CALLS TO SPOTTERS NORTH OF HIGHWAY 96 MAY BE NEEDED THIS MORNING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC GERARD
In the hours before
Special weather statement, Jun 29, 3:17 AM CDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
317 AM CDT SUN JUN 29 2014
KSZ030-044-045-290930-
LANE-NESS-TREGO-
317 AM CDT SUN JUN 29 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LANE...NORTHWESTERN
NESS AND SOUTHWESTERN TREGO COUNTIES...
AT 316 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PENDENNIS...MOVING EAST AT 15 MPH.
NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.
LAT...LON 3868 9975 3842 10010 3870 10053 3871 10051
3870 10016 3888 10016
TIME...MOT...LOC 0817Z 288DEG 11KT 3871 10030
RUSSELLThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 3:17 AM CDT | Special Weather Statement | DDC | Ness | 73 min |
| Jun 29, 6:30 AM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Scott | 60 min |
| Jun 29, 7:07 AM CDT | Special Weather Statement | DDC | Trego | 53 min |
| Jun 29, 7:16 AM CDT | Flash Flood Warning | DDC | Trego | 3 hr |
| Jun 29, 7:30 AM CDT | Special Weather Statement | DDC | Ness | 60 min |
| Jun 29, 7:37 AM CDT | Special Weather Statement | DDC | Stafford | 38 min |
| Jun 29, 7:45 AM CDT | Flash Flood Warning | DDC | Lane, Ness | 3 hr |
| Jun 29, 7:53 AM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness | 39 min |
| Jun 29, 8:33 AM CDT | Special Weather Statement | DDC | Pawnee | 42 min |
| Jun 29, 9:49 AM CDT | River Flood Warning | DDC | Trego | 49 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.